Name the Abnormality

A 45 y/o F with a pmh of gastric bypass surgery presents to the ED for evaluation of copious diarrhea x 3 days.  The patient appears weak, dehydrated, and sluggish.  During your ED evaluation the patient has an acute onset tonic-colonic seizure.  The patient is given ativan and is stabilized.  Finger stick is 98mg/dL, labs are drawn, results pending.  The patient then proceeds to have another seizure.  

What electrolyte abnormality could have contributed to the patient’s epileptic event? 


Answer: Hypomagnesemia

  • Defined as Mg < 1.9mg/dL; primarily from renal or gi wasting, inadequate dietary intake
  • Symptoms include: confusion, anorexia, n/v, lethargy, weakness, tetany, muscle fasciculations; SEIZURES - usually tonic-colonic with SEVERE hypomagnesemia 
  • Dx confirmed via lab evaluation; hypokalemia, hypocalcemia and metabolic alkalosis frequently coexist with hypomagnesemia
  • Mg levels associated with seizures usually < 1.0mg/dL, have been reported with Mg levels as high as 1.4mg/dL
  • Rx with Magnesium salts - IV or PO
  • Calcium can be given to reverse signs of Mg tox (diminished reflexes, depressed respiratory rate, urinary retention, hypotension)

FUN FACT - If attempting to replete calcium and potassium in patients, remember to check the Magnesium level!  Often it is difficult to correct calcium and potassium w/o also repleting Mg.

Happy Studying,

Doc Roddy